Alert archive / Virginia / Wind Advisories in 2017
Wind Advisory 5, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Feb 9, 2017, 8:57 AM EST for 12 counties in Maryland; 16 counties in Virginia. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2017, 8:57 AM EST (13:57 UTC)
- Expired
- Feb 9, 2017, 6:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Baltimore/Washington
All 28 counties
Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Charles County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Saint Mary's County, MD, Albemarle County, VA, Amherst County, VA, Arlington County, VA, Augusta County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, City of Staunton, VA, City of Waynesboro, VA, Fairfax County, VA, Highland County, VA, King George County, VA, Loudoun County, VA, Nelson County, VA, Rockbridge County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 35 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517 WWUS71 KLWX 091357 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 857 AM EST Thu Feb 9 2017 MDZ011-014-017-018-508-092200- /O.NEW.KLWX.WI.Y.0005.170209T1357Z-170209T2300Z/ Southern Baltimore-Anne Arundel-St. Marys-Calvert- Southeast Harford- Including the cities of Baltimore, Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton, Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, Prince Frederick, and Aberdeen 857 AM EST Thu Feb 9 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory...which is in effect until 6 PM EST this evening. * Timing...Through 6 PM this evening. * WINDS...Northwest 25 to 30 mph with gusts to around 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. && $$
2 follow-up statements
867 WWUS71 KLWX 091724 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1224 PM EST Thu Feb 9 2017 DCZ001-MDZ004>006-013-016-503>507-VAZ052>055-057-505-506-092300- /O.EXA.KLWX.WI.Y.0005.000000T0000Z-170209T2300Z/ District of Columbia-Frederick MD-Carroll-Northern Baltimore- Prince Georges-Charles-Northwest Montgomery- Central and Southeast Montgomery-Northwest Howard- Central and Southeast Howard-Northwest Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-King George- Western Loudoun-Eastern Loudoun- Including the cities of Washington, Frederick, Ballenger Creek, Eldersburg, Westminster, Reisterstown, Cockeysville, Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt, Laurel, Camp Springs, St. Charles, Waldorf, Germantown, Damascus, Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City, Jarrettsville, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville, Chantilly, Mclean, Franconia, Arlington, Alexandria, Falmouth, Dahlgren, Purcellville, Leesburg, Ashburn, and Sterling 1224 PM EST Thu Feb 9 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory...which is in effect until 6 PM EST this evening. * Timing...Through 6 PM this evening. * WINDS...Northwest 20 to 25 mph with gusts around 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. && $$ VAZ025-503-504-508-092300- /O.EXA.KLWX.WI.Y.0005.000000T0000Z-170209T2300Z/ Augusta-Western Highland-Eastern Highland- Central Virginia Blue Ridge- Including the cities of Staunton, Waynesboro, Stuarts Draft, Hightown, Monterey, and Wintergreen 1224 PM EST Thu Feb 9 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory...which is in effect until 6 PM EST this evening. * Timing...Through 6 PM this evening. * WINDS...Northwest 20 to 25 mph with gusts around 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. && $$ MDZ011-014-017-018-508-092300- /O.CON.KLWX.WI.Y.0005.000000T0000Z-170209T2300Z/ Southern Baltimore-Anne Arundel-St. Marys-Calvert- Southeast Harford- Including the cities of Baltimore, Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton, Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, Prince Frederick, and Aberdeen 1224 PM EST Thu Feb 9 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * Timing...Through 6 PM this evening. * WINDS...Northwest 20 to 25 mph with gusts around 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. && $$
651 WWUS71 KLWX 092251 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 551 PM EST Thu Feb 9 2017 MDZ011-014-017-018-508-100000- /O.EXP.KLWX.WI.Y.0005.000000T0000Z-170209T2300Z/ Southern Baltimore-Anne Arundel-St. Marys-Calvert- Southeast Harford- Including the cities of Baltimore, Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton, Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, Prince Frederick, and Aberdeen 551 PM EST Thu Feb 9 2017 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING... Gusts up to 40 mph will still be likely through early evening. Unsecured objects may still be blown around. $$ DCZ001-MDZ004>006-013-016-503>507-VAZ052>055-057-505-506-100000- /O.EXP.KLWX.WI.Y.0005.000000T0000Z-170209T2300Z/ District of Columbia-Frederick MD-Carroll-Northern Baltimore- Prince Georges-Charles-Northwest Montgomery- Central and Southeast Montgomery-Northwest Howard- Central and Southeast Howard-Northwest Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-King George- Western Loudoun-Eastern Loudoun- Including the cities of Washington, Frederick, Ballenger Creek, Eldersburg, Westminster, Reisterstown, Cockeysville, Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt, Laurel, Camp Springs, St. Charles, Waldorf, Germantown, Damascus, Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City, Jarrettsville, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville, Chantilly, Mclean, Franconia, Arlington, Alexandria, Falmouth, Dahlgren, Purcellville, Leesburg, Ashburn, and Sterling 551 PM EST Thu Feb 9 2017 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING... Gusts up to 40 mph will still be likely through early evening. Unsecured objects may still be blown around. $$ VAZ025-503-504-508-100000- /O.EXP.KLWX.WI.Y.0005.000000T0000Z-170209T2300Z/ Augusta-Western Highland-Eastern Highland- Central Virginia Blue Ridge- Including the cities of Staunton, Waynesboro, Stuarts Draft, Hightown, Monterey, and Wintergreen 551 PM EST Thu Feb 9 2017 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING... Gusts up to 40 mph will still be likely through early evening. Unsecured objects may still be blown around. $$ HTS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Feb 9, 6:32 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 9, 6:32 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
632 AM EST Thu Feb 9 2017
.SYNOPSIS...
Low pressure is moving off the Delmarva thiS morning. High
pressure and much seasonable temperatures will return tonight
and Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Have dropped the advisory for Carroll-Harford line. Precip is
pulling out and traffic cams are only showing a little snow on
grass. Road temps still above freezing.
Winter storm warning for Highlands for upslope snow remains in
effect.
Bigger story today will probably be winds. As low deepens
offshore northerly wind gusts of 40 mph will be common.
Confidence is not high enough to issue a wind advisory but will
brief oncoming shift to keep eyes on this.
High temperature may occur at the beginning of the day.
The trough axis will push east of the area around 00Z Friday
with subsidence and drying shutting down squalls.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
We have issued a wind chill advisory for a portion of the
Highlands for tonight.
Very cold and brisk Thu night under building high pressure.
Chilly Fri under high pressure. Moderating temps Fri night
under warm advection clouds and srly flow.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Frontal zone will set up near or just north of the region on
Saturday. The air mass will be much milder than what will be
observed today and Friday, with temperatures rebounding back into
the 50s to low 60s. With the frontal zone nearby, can expect pretty
widespread cloud cover, but the day looks to be mainly dry.
An area of low pressure will then lift northeastward out of the Mid
Mississippi Valley Saturday night and into the northeastern US on
Sunday while phasing with northern stream energy moving through the
Great Lakes. The exact track of the low and northward progression of
the warm frontal boundary is still uncertain, but chances for rain
showers will be on the increase. Degree of warmth will be dependent
on how much we can break into the warm sector (50s vs 60-70F).
Cold front will cross the region Sunday night with gusty northwest
flow taking over on Monday. Temperatures still above mid-February
normals however, with highs in the 50s.
Model differences then increase heading into the middle of next week
with developing split flow pattern. Differences lie in handling of
southern stream energy ejecting out of the SW US and northern stream
energy diving into the northern US from Canada.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
MVFR occurring but ceilings should improve. Winds/shear/turbulence
look to be the bigger concern today.
Winds strengthen rapidly after 12Z in the wake of this storm,
with frequent gusts to 35kt. Snow showers possible this
afternoon which could result in sudden changes in visibility.
Predominantly VFR expected Friday through Sunday, although
chances exist for some sub-VFR conditions with frontal boundary
nearby. Winds generally south/southwest. A cold front crosses
Sunday night with VFR and gusty northwest winds expected Monday.
&&
.MARINE...
Gale conditions in effect for all waters today and will
continue through Thursday night for most of the Chesapeake Bay
and the mouth of the Potomac River. Small Craft conditions will
follow on Friday and likely will continue through the weekend.
Periods of SCA conditions possible both Saturday and Sunday in
south/southwest winds ahead of an approaching cold front. Winds will
turn northwest with SCA possible again Monday.
&&
.CLIMATE...
Record daily high temperatures were set at all three climate
stations Wednesday...into the 70s once again. Please refer to
record event reports (RERs) for the details.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning until 10 PM EST this evening for MDZ501.
VA...Winter Weather Advisory until 7 AM EST this morning for VAZ503.
Wind Chill Advisory from 8 PM this evening to 8 AM EST Friday
for VAZ503.
WV...Winter Storm Warning until 10 PM EST this evening for WVZ501-
503-505.
Wind Chill Advisory from 8 PM this evening to 8 AM EST Friday
for WVZ501-505.
MARINE...Gale Warning until 6 AM EST Friday for ANZ531>534-537>543.
Small Craft Advisory from 6 PM this evening to 6 AM EST Friday
for ANZ530-535-536.
Gale Warning until 6 PM EST this evening for ANZ530-535-536.
&&
PRODUCTS...WOODY!/MJMHazardous weather outlook, Feb 9, 6:26 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 626 AM EST Thu Feb 9 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101130- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 626 AM EST Thu Feb 9 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Snow showers are likely this afternoon which could result in localized accumulations and sudden changes in visibility. The afternoon rush hour commute could be impacted. A Gale Warning is in effect for the entire Maryland portion of the Chesapeake Bay and Tidal Potomac River today. The Gale Warning continues tonight for the Chesapeake Bay below Pooles Island and the Potomac River below Cobb Island. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-101130- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 626 AM EST Thu Feb 9 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Winter Storm Warning continues for locations along and west of the Allegheny Front until 10 PM tonight. A Wind Chill Advisory is in effect for the higher elevations along the Allegheny Front tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Wind Chill Advisory is in effect for the higher elevations along the Allegheny Front into Friday morning. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 9, 7:25 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 AM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 NNE WASHINGTON GROVE 39.15N 77.17W
02/09/2017 M0.0 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1700498
LFRLocal storm report, Feb 9, 7:26 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 AM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 N COLUMBIA 39.24N 76.86W
02/09/2017 M0.0 INCH HOWARD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1700499
LFRLocal storm report, Feb 9, 7:50 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 AM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM SNOW 3 SSW DAMASCUS 39.26N 77.23W
02/09/2017 M0.7 INCH MONTGOMERY MD CO-OP OBSERVER
&&
EVENT NUMBER LWX1700500
LFRLocal storm report, Feb 9, 8:06 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 AM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM SNOW 4 NE MILLERS 39.72N 76.80W
02/09/2017 M2.3 INCH CARROLL MD CO-OP OBSERVER
&&
EVENT NUMBER LWX1700501
MSELocal storm report, Feb 9, 8:29 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
829 AM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM SNOW 1 WSW NATIONAL ZOO 38.93N 77.06W
02/09/2017 M0.0 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
&&
EVENT NUMBER LWX1700503
LFRLocal storm report, Feb 9, 8:30 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 AM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 3 WSW CAPON BRIDGE 39.28N 78.48W
02/09/2017 M0.1 INCH HAMPSHIRE WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1700505
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 10:53 AM EST | Winter Weather Advisory | LWX | Allegany | 11 hr |
| Feb 9, 4:22 AM EST | Wind Chill Advisory | LWX | Highland | 28 hr |
| Feb 9, 5:53 PM EST | Small Craft Advisory | LWX | 19 hr |
Nearby
Wind Advisories in Virginia, 2017Wind Advisories in Maryland, 2017Wind Advisories in District of Columbia, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.